Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 20, 2021Pike County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 20, 2021, 12:14 PM CDT for Pike County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 12:14 PM CDT (17:14 UTC)
Expired
Jul 20, 2021, 1:00 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 60 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS84 KBMX 201714
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1214 PM CDT Tue Jul 20 2021
 
ALZ049-201800-
Pike AL-
1214 PM CDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 100 PM CDT...

At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Georgiana to 7 miles northeast
of Elba. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Monticello,
Josie, Tarentum, Brundidge Municipal Airport, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
      3183 8618 3189 8617 3195 8618 3195 8614
      3190 8579 3188 8579 3188 8566 3186 8568
      3177 8567 3174 8570 3163 8573 3162 8575
      3162 8618
TIME...MOT...LOC 1713Z 229DEG 18KT 3167 8664 3151 8600 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:28 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 9:28 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
928 AM CDT Tue Jul 20 2021

.UPDATE...
Morning Update.

&&

.SHORT TERM...
/Updated at 0918 AM CDT Tue Jul 20 2021/

Made a few adjustments based upon hourly trends. Focused near-term
PoPs across portions of the south and west. Coastal convection is
quickly developing and moving northeast and will likely provide
shower and thunderstorm activity across these areas. A weak low
was identified over Northeast Mississippi into Northwest Alabama
and this is supporting developing showers across this area. Radar
identified an outflow boundary extending from near Selma in Dallas
County northeast to near Alexander City in Tallapoosa County and
this was moving southeast and may provide additional opportunity
for some showers to develop across the south-central and southeast
counties later this morning.

I coordinated with our neighbors HUN and FFC to issue a flash
flood watch for areas generally form Tuscaloosa and Walker County
east to the Georgia border. Multi-day rainfall reports and radar
rainfall displays indicate a swath of heavy rain that has affected
areas from Samantha in Tuscaloosa County east across Jefferson,
Northern Shelby, St. Clair and into Talladega County. Additional
pockets of heavy rainfall have affected portions of Blount,
Etowah and Randolph Counties as well. This watch will go until 10
pm tonight but may be extended if necessary by the evening shift.

The wet microburst risk is none for today as deep tropical
moisture continues to persist across the area. Precipitable water
values came in at 1.89 inches on the 12z morning BMX sounding and
a storm motion vector nearly due east at 25 kts is concerning with
the torrential rainfall that this activity will produce,
especially on top of soils that have been saturated from heavy
rainfall the past few days. This risk will be highest in the
Birmingham Metro area but also will exist across much of the flash
flood watch area. We will be watching radar trends closely as any
training precipitation over these sensitive locations could
quickly lead to flash flooding concerns.

Expect shower activity to develop over the next few hours with
thunderstorm development most likely towards and after midday as
the low levels warm sufficiently. Highs will range from around 80
north to the mid 80s southeast. Winds will be from the southwest
5-10 mph.

05

Previous short-term discussion:
/Updated at 0305 AM CDT Tue Jul 20 2021/

Today.

Widespread rain and thunderstorms is expected today.

An upper level trough remains draped from the New England States
southwestward through Central AL and into the ArkLaTex region.
Model guidance picks up on the development of a closed upper
level low in the base of the trough, somewhere over the Gulf
States today. This will provide ample lift across the region,
supporting widespread showers and thunderstorms. PWATs remain high
across Central AL with model values showing around 2.00". Because
of this, we could see a heavy rain at times with storms as they
move through. Instability is relatively lower today compared to
yesterday, which might help limit the extreme rain rates that we
saw, but the high PWATs will be more than enough to support a
threat for localized flash flooding in poor drainage areas, or in
the Birmingham Metro, where flash flood guidance is very low given
yesterday's flooding. I'll continue mentioning flooding in the
hazardous weather outlook, and any storms that move into the
Birmingham Metro will need to be monitored closely. Due to the
expected widespread rain, afternoon high temperatures will remain
in the low to mid 80s.

Wednesday.

The upper level low begins to cut-off as the ridging over the
Mountain West becomes more amplified. As this takes place, the
upper low becomes much weaker and begins retrograding westward. I
think we'll still see enough forcing to support numerous to
widespread rain and thunderstorms again on Wednesday, but the
coverage could be slightly less than what is expected today given
the relative decrease in synoptic forcing. With that said, PWATs
are forecast to remain at or just above 2.00" tomorrow, so we
could again see some heavier rainfall with any storms that do
develop. High temperatures will likely once again remain the in
the low to mid 80s Wednesday afternoon due to the persistent cloud
cover and higher coverage of precipitation.

25/Owen

.LONG TERM...
/Updated at 0305 AM CDT Tue Jul 20 2021/

Thursday through Monday.

A cutoff upper low will continue to move westward across Texas on
Thursday as a ridge builds over the Gulf States. Rising heights
definitely favor less thunderstorm activity over our forecast
area, but this may be offset by the potential for mesoscale
influences from Wednesday's convection. On Friday, the western
fringe of a large eastern CONUS trough may provide a better focus
for showers and storms with weak cyclonic curvature noted at 500
mb. As the trough axis shifts southward and a ridge axis builds
into the region, daily rainfall coverage should be reduced for
Saturday through Monday.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Messy aviation forecast this morning across Central AL. Low clouds
and fog have led to IFR and LIFR conditions for most terminals.
This should improve slightly within a few hours of sunrise.
However, increasing rain and thunderstorms chances through the day
will lead to continued low CIGs and localized lower VIS with the
precip. I've included VCTS prevailing with TSRA in a prob30 group,
but this will likely need to be amended for timing once we start
to have convective initiation later today.

25/Owen

&&

.FIRE WEATHER...

Rain chances will remain elevated through Friday mainly during
the afternoon and early evening hours. Localized fog and/or low
clouds will be possible each morning around sunrise. The humid
airmass will result in high relative humidity values each day,
with generally light southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     82  68  85  69  87 /  90  60  70  20  60
Anniston    82  69  84  71  86 /  90  70  80  30  60
Birmingham  82  70  85  71  87 /  90  70  80  30  60
Tuscaloosa  82  70  84  72  88 /  90  70  80  20  50
Calera      81  70  84  71  86 /  90  70  80  30  60
Auburn      81  70  83  71  86 /  90  60  80  30  60
Montgomery  85  72  87  73  91 /  90  60  80  30  50
Troy        85  71  86  72  89 /  90  50  80  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through 10 pm this evening for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Jefferson...Randolph...Shelby...St. Clair...Talladega...
Tuscaloosa...Walker.

&&
Hazardous weather outlook, Jul 20, 3:19 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 AM CDT Tue Jul 20 2021

ALZ011>015-017>050-211130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rain at times may occur through tonight across
portions of Central Alabama. This could cause isolated areas of
flooding and ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

In the hours before

Special weather statement, Jul 20, 12:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1214 PM CDT Tue Jul 20 2021

ALZ049-201800-
Pike AL-
1214 PM CDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 100 PM CDT...

At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Georgiana to 7 miles northeast
of Elba. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Monticello,
Josie, Tarentum, Brundidge Municipal Airport, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
      3183 8618 3189 8617 3195 8618 3195 8614
      3190 8579 3188 8579 3188 8566 3186 8568
      3177 8567 3174 8570 3163 8573 3162 8575
      3162 8618
TIME...MOT...LOC 1713Z 229DEG 18KT 3167 8664 3151 8600

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:00 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Jul 19, 7:01 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jul 19, 7:02 PM CDTAreal Flood AdvisoryBMXFayette118 min
Jul 19, 7:34 PM CDTAreal Flood AdvisoryBMXGreene116 min
Jul 19, 7:53 PM CDTAreal Flood AdvisoryBMXWalker2 hr
Jul 19, 8:19 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 20, 2:05 AM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 20, 8:42 AM CDTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 8 more12 hr
Jul 20, 1:10 PM CDTSpecial Weather StatementBMXAutauga, Lowndes, Montgomery50 min
Jul 20, 2:04 PM CDTSpecial Weather StatementBMXAutauga, Elmore, Macon41 min
Jul 20, 2:29 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Jul 20, 2:41 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Perry3 hr
Jul 20, 2:48 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Jul 20, 3:34 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Jul 20, 3:41 PM CDTFlash Flood WarningBMXShelby3 hr
Jul 20, 3:44 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Jul 20, 4:00 PM CDTAreal Flood AdvisoryBMXSt. Clair, Shelby3 hr
Jul 20, 4:06 PM CDTAreal Flood AdvisoryBMXWalker, Winston114 min
Jul 20, 4:22 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Jul 20, 5:56 PM CDTAreal Flood AdvisoryBMXMarion, Walker, Winston2 hr
Jul 20, 6:03 PM CDTAreal Flood AdvisoryBMXBlount117 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.